MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA29A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Edwards lifesciences continues to investigate the reported event and a supplemental report will be submitted in accordance with 21 cfr 803.56 when additional information becomes available.This is one of two manufacturer reports being submitted for this case.
 
Event or Problem Description
Difficulties were encountered crossing a pre-existing tricuspid surgical valve during a valve in valve (viv) procedure.Difficulties were also encountered during the withdrawal of the certitude delivery system, resulting in movement of a sapien 3 valve on the delivery system balloon.During an off-label trans-jugular tricuspid viv procedure, a 29mm sapien 3 valve and certitude delivery system would not cross the pre-existing surgical valve.The decision was made to perform a balloon valvuloplasty.Difficulties were encountered during the withdrawal of the delivery system and valve.The valve could not be pulled into the 21fr sheath and was pushed 4mm toward the nose cone.The valve was successfully deployed in the superior vena cava (svc).The procedure was then converted to the transfemoral approach.A new valve and commander delivery system were prepared.Following balloon valvuloplasty, the new sapien 3 valve was successfully deployed in the pre-existing tricuspid surgical valve.The patient was stable throughout the procedure.At the time of the report, the patient was in stable condition.All valves remain implanted in the patient.
 
Additional Manufacturer Narrative
The certitude delivery system was not returned to edwards for evaluation.Without the device, visual inspection, functional testing and dimensional analysis could not be performed.No relevant imagery was provided for review.Device history review (dhr) review was performed for the components most relevant to the reported event.The work orders did not reveal any manufacturing non-conformances that could have contributed to the reported event.Lot history review revealed no other similar complaints.The ifu and training manuals have been reviewed and no inadequacies were identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.In this case, the complaints were not able to be confirmed as neither the complaint device nor applicable imagery was provided for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, based on a review of the dhr and lot history, there is no evidence to confirm that a manufacturing non-conformance contributed to the complaint.A review of ifu/training materials revealed no deficiencies.The complaint states, 'during an off-label trans-jugular tricuspid viv procedure, a 29mm sapien 3 valve and certitude delivery system would not cross the pre-existing surgical valve.' as an existing surgical valve was already in place, the certitude delivery system may have interacted with it while attempting to cross.Interaction with a non-edwards device is unknown and may have resulted in the observed crossing difficulty.The complaint also states, 'the valve could not be pulled into the 21fr sheath and was pushed 4mm toward the nose cone.' while no patient anatomical information was provided, it is possible that patient factors contributed to the event.The presence of tortuosity can result in the creation of sub-optimal angles during delivery system withdrawal that may lead to non-axial alignment.Such non-coaxiality can contribute to withdrawal difficulties as the valve likely caught on the sheath tip, resulting in the shifting of the valve toward the distal tip.Although a definite root cause could not be determined, procedural factors ((interaction with pre-existing non-edwards surgical valve) may have contributed to the reported crossing difficulty.Patient factors (tortuosity) may have contributed to the withdrawal difficulties and reported valve movement on the balloon and subsequent deployment of the initial valve in the superior vena cava.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2021-04986.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key12418274
Report Number2015691-2021-04985
Device Sequence Number11677937
Product Code NPT
UDI-Device Identifier00690103201451
UDI-Public(01)00690103201451(17)230222(10)63640451
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9630TA29A
Device Lot Number63640451
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/12/2021
Supplement Date Received by Manufacturer10/06/2021
Initial Report FDA Received Date09/02/2021
Supplement Report FDA Received Date10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR